Saturday, March 17, 2012

Fluttery Twitching Spasms

The Wednesday night workout was my hardest yet. I was exhausted by the warm-ups and sprints even before we began our scheduled tempo work. The next day I had these weird sensations on my right leg. Flutters. Twitches. Spasms. For those who have ever been pregnant, it is very similar to that feeling you got when touching your stomach while the baby moved. However, these feelings are on the inside of my right leg, just slightly above my knee. My knee by the way, is feeling great!

These flutters are totally painless and I figured it was some odd inner leg muscle that had previously been very unused, that got a major workout with those crazy new dynamic exercises and that it was just working itself out....or something.

Yesterday, I read that muscle twitching can be caused by over-exertion, loss of electrolytes, or insufficient levels of potassium or magnesium. So, I drank a gatorade (electrolytes), ate a banana, ran to the Walgreens and bought some magnesium and calcium supplements and took them.

Today those twitches were so rapid and intense that they kept waking me up. They have been bugging me on and off all day. 

I wrote an inquiry at the Beginners Forum at and a kind member stated that they are "VERY COMMON", called "Muscle Fasciculation" and that are most likely from the over-exertion Wednesday night. She also mentioned that some medications might cause them.

I did some more google searches and am a bit bummed. The ONLY med I take is Doxylamine. It is also known as Unisom. I take it for my allergies AND for my insomnia. It is like a wonder drug for me. Or so I thought!  I only take the 25mg a day, but I have been taking them about 5 days a week for 2 years. The instructions are to take them only two weeks or so at a time.

As it turns out, 'muscle twitches' are a common side effect of this drug. And worse - this drug is NOT always kind to muscles. It is a "potent anticholinergic" that causes muscle twitching, muscle weakness and in extreme situations, rhabdomyolsis which is a condition that breaks down muscle cells (releasing the toxins back into the system).

I am at a loss tonight. I originally planned on taking one at 9pm tonight so I can increase my odds of being asleep by 11pm for tomorrows race. Do I take one? 

Typically on weekends I won't take one, and as a result I am often wide awake without caffeine or stimulants until 2 - 4 am. I surely can't do THAT tonight....not with the first race of the season early tomorrow morning.

No comments:

Post a Comment